May 21, 1996
Hepatitis Weekly via Individual Inc. : Necrolytic acral erythema is a distinctive skin lesion that occurs almost exclusively with hepatitis C infection, according to a report from Egypt.
Necrolytic erythemas are a group of disorders characterized clinically by erythematous lesions that frequently develop blisters and microscopically by epidermal necrolytic changes involving mostly the upper part of the epidermis. Necrolytic erythemas include: necrolytic migratory erythema (NME), which is seen most frequently with a glucagonoma syndrome, in which an alpha cell tumor of the pancreas and, less frequently, a bronchial carcinoma secretes large quantities of glucagon that may contribute to hypoaminoacidemia, glucose intolerance, and cutaneous necrotic lesions; acrodermatitis enteropathica (AE), that results from congenital or acquired zinc deficiency; biotin deficiency, and essential fatty acid deficiency, which both produce skin lesions identical to those of AE and pseudoglucagonoma syndrome that was described with chronic active hepatitis and exhibited NME- like lesions in the skin.
In this study, researcher Mohamed E. Darouti and Abu El Ela described a new type of necrolytic erythema that developed almost exclusively on the top of the feet in seven patients with active viral hepatitis C. The researchers termed the erythema necrolytic acral erythema (NAE).
"The lesions of necrolytic acral erythema described share all the microscopic and some of the clinical features of the other necrolytic erythemas; however, the necrolytic acral erythema is typically not associated with central clearing," they wrote ("Necrolytic Acral Erythema: A Cutaneous Marker of Viral Hepatitis C," International Journal of Dermatology, April 1996;35(4):252-257). "In its early stage, it appears in the form of dusky erythematous areas with flaccid blisters found particularly on the margins of the lesions. Chronic lesions have a thick surface, very similar to that of erythrokeratoderma; however, a rim of dusky erythema is always present at the periphery. Acute exacerbation is the rule and it is always associated with deterioration of liver function. During acute exacerbations, blisters reappear and the burning sensation and tenderness may become intolerable."
With regard to diagnosis, necrolytic acral erythema may be confused with necrolytic migratory erythema because both conditions occur with chronic active hepatitis and both conditions are associated with low levels of amino acids. Necrolytic acral erythema differs, however, because it is not annular and is restricted to the acral parts, most particularly the dorsa of the feet. The authors noted that necrolytic acral erythema may also be confused with psoriasis or erythrokeratoderma, but the absence of scales in addition to the presence of flaccid blisters and the dusky erythema can differentiate necrolytic acral erythema from these conditions.
Darouti and Ela found that amino acid infusion in some patients resulted in temporary improvement of the skin lesions; however, the lesions recurred while the patients were still on the amino acid treatment. This, they noted, may indicate that the hypoaminoacidemia is not entirely related to the pathogenesis of necrolytic acral erythema.
"Several questions concerning necrolytic acral erythema await to be answered," they wrote. "Some of these are: (1) why are the lesions confirmed to the dorsa of feet (2) are the lesions related to low amino acid levels or the virus itself and (3) what is the incidence of necrolytic acral erythema among patients with hepatitis C. Further studies are being carried out to answer some of these questions."
The corresponding author for this study is Mohamed El Darouti, 47 Falaki Street, Post No. 11461, Bab El louk, Cairo, Egypt.